Minnesota, 2009

Flooding and Heavy Rain in Minnesota, March 23, 2009

March 23, 2009 · NWS MPX · 10 events in 10 counties and zones

A strong area of low pressure moved northward across the upper midwest and combined with unseasonable early Spring gulf moisture to cause a large area of heavy rainfall. Local rainfall totals were in the two to three inch range before the system moved north of the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$350,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A strong area of low pressure moved northward across the upper midwest and combined with unseasonable early Spring gulf moisture to cause a large area of heavy rainfall. Local rainfall totals were in the two to three inch range before the system moved north of the region. Along with the heavy rainfall, and due to thick ice remaining on areal streams, creeks and rivers, ice jams developed and caused flooding of areal roadways and local communities.

Several major rivers continued to rise during this time period with caused additional road closures and some minor property damage. Specifically, the Long Prairie, Sauk and Minnesota Rivers were above flood stage through late March. The worse areas were along the Sauk River near Richmond, Cold Springs and western parts of St. Cloud.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Mar 23, 5:35 AM CST, 3 hours 25 minutes earlier.

Area forecast discussion, Mar 23, 5:35 AM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
635 AM CDT MON MAR 23 2009

.UPDATED FOR AVIATION DISCUSSION BELOW...

.DISCUSSION...

A LITTLE TRICKY SITUATION FOR ADDITIONAL SIGNIFICANT RAINS. CURRENT
BATCH OF SOLID RAIN CONTINUES TO MOVE OFF TO THE NORTHEAST THROUGH
CENTRAL MN AND MODEL TRENDS INDICATES THAT FORCING ASSOCIATED WITH
THE RAIN WILL SHIFT OFF TO THE EAST THIS MORNING. HOWEVER...MORE STORMS
WERE FORMING OFF TO THE SOUTHWEST OVER EASTERN NEB AND NORTHWEST
IOWA. THIS WAS ALONG THE INSTABILITY AXIS. EXPECT THIS ACTIVITY TO
MOVE NE BUT POSSIBLY WEAKEN AS THE LOW LEVEL JET DECREASES. WILL
LEAVE THE CURRENT FLOOD WATCH INTACT. A LITTLE CONCERNED THAT THE
WATCH MAY NEED TO BE EXTENDED. MORE DYNAMICS COME INTO PLAY LATER
THIS AFTERNOON AND EVENING AS THE UPPER JET MOVES CURLS NE INTO
IA. A NEGATIVE TO MORE PERSISTENT RAINS WILL BE THE LACK OF MID
LEVEL LAYER THETA E ADVECTION AS WAS THE CASE TONIGHT. WILL
MENTION THIS POSSIBILITY IN THE WATCH UPDATE. LOW LEVEL MOISTURE
TRANSPORT WILL ALSO BECOME MORE ORIENTED SW-NE ACROSS IA TONIGHT.
OTHERWISE WILL BRING BACK THUNDERSTORMS THIS EVENING ESPECIALLY
SOUTHWEST MN AS THE UPPER JET MOVES IN. SOME CHANCE OF SEVERE SW
MN BUT MORE PRONOUNCED DIFLUENT PATTERN IN PLACE JUST TO OUR SW.
THE NARROWING INSTABILITY AXIS WILL STILL BE OVER EASTERN CWA AS
THE UPPER LOW MOVE NE FOR TUESDAY...THUS WILL KEEP THUNDER IN THE
FORECAST THROUGH TUESDAY.

WILL ALSO EXTEND THE WIND ADVISORY FOR SOUTH CENTRAL MN TODAY. THE
LOW LEVEL JET WILL WEAKEN SOME AND SHIFT A LITTLE EAST...BUT
KEEPING THE WINDS GOING OVER SOUTH CENTRAL MN.

THE ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THE WEEK WITH A
POSSIBLE SNOW STORM FOR SOME OF THE AREA. A LITTLE TOO FAR OUT TO
RAISE POPS CONSIDERABLY...BUT THERE DOES SEEM TO BE SOME
CONSISTENCY FOR A LOW TO MOVE THROUGH IOWA.

&&

.AVIATION.../12Z TAF ISSUANCE/
DIFFICULT AVIATION FORECAST AHEAD AS DEEP SFC LOW TRACKS NORTHEAST
TOWARD SOUTHEAST SOUTH DAKOTA DURING PERIOD.  SYSTEM GOES THROUGH
OCCLUSION PROCESS AS WELL...WITH THAT OCCURRING AFTER 00Z TUE.  WENT
GENERALLY IFR CEILINGS/VSBYS IN SCT CONVECTION OCCURRING OVER THE
WESTERN FA THROUGH 18Z.  MENTIONED TSRA AT KRWF FOR A COUPLE HOURS
EARLY IN TAF...WITH CB AT KSTC AND KMSP THIS MORNING AS WELL...AS
BAND OF CONVECTION LIFTS NORTHEAST AND WEAKENS.  MOISTURE TRANSPORT
SHIFTS NORTHEAST DURING THE DAY TODAY...AND COULD EVEN SEE A BREAK
IN THE RAIN OVER WESTERN AREAS EARLY AFTERNOON.  DO ANTICIPATE MORE
DEVELOPMENT AS STRONG UPPER TROUGH LIFTS NORTHEAST AND SFC SYSTEM
OCCLUDES.  THIS SHOULD EVENTUALLY DEVELOP WIDESPREAD IFR CONDITIONS
AS THIS LIFTS NORTHEAST OVER THE AREA.  MENTIONED A PROB30 -TSRA AT
KMSP DURING THE EVENING AS WELL...AS THIS OCCURS. LOW CEILINGS AND
RAIN THREAT WILL LIKELY LINGER OVER NORTHERN AND EASTERN AREAS OF
THE FA INTO TUE MORNING. STRONG SOUTHEAST WINDS TO CONTINUE WITH
SOME GUSTS AROUND 30KTS EXPECTED.  WIND SHOULD DIMINISH
SOME...MAINLY OVER WESTERN PORTION OF FA AS SFC LOW APPROACHES THE
AREA.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...FLOOD WATCH THROUGH THIS EVENING FOR CHIPPEWA-DOUGLAS-KANDIYOHI-
     LAC QUI PARLE-MEEKER-POPE-RENVILLE-STEARNS-STEVENS-SWIFT-
     TODD-YELLOW MEDICINE.

     WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BLUE EARTH-BROWN-
     FARIBAULT-FREEBORN-MARTIN-NICOLLET-REDWOOD-STEELE-WASECA-
     WATONWAN.

WI...NONE.
&&

JPR/DWE
Hazardous weather outlook, Mar 23, 4:12 AM CST, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
512 AM CDT MON MAR 23 2009

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
241015-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
512 AM CDT MON MAR 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD SHOWERS AND THUNDERSTORMS...SOME WITH LOCALLY HEAVY
RAIN WILL CONTINUE TO AFFECT PORTIONS OF WEST CENTRAL AND CENTRAL
MINNESOTA INTO TONIGHT. THERE MAY BE A BREAK IN THE RAIN LATER
THIS MORNING...BUT EXPECT ADDITIONAL SHOWERS AND THUNDERSTORMS
LATER THIS AFTERNOON AND EVENING. ADDITIONAL FLOODING PROBLEMS ARE
POSSIBLE. CHECK THE LATEST FLOOD STATEMENTS FOR MORE SPECIFIC
DETAILS ON CURRENT WARNINGS AND ADVISORIES.

A SEVERE THUNDERSTORM OR TWO ARE ALSO POSSIBLE LATE THIS AFTERNOON
AND EVENING OVER SOUTHWEST MINNESOTA...GENERALLY SOUTHWEST OF
GRANITE FALLS AND MANKATO. HAIL AND STRONG WINDS WOULD BE THE
SEVERE WEATHER THREATS.

STRONG SOUTHEAST WINDS OF 30 TO 35 MPH WILL CONTINUE TO PLAGUE
SOUTH CENTRAL MINNESOTA TODAY.

ALL OF THE ADVERSE WEATHER IS ASSOCIATED WITH A LARGE STORM
SYSTEM LOCATED OVER NEBRASKA...WHICH WILL BE MOVING TOWARD
SOUTHWEST MINNESOTA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MORE THUNDERSTORMS ARE POSSIBLE ON TUESDAY...PRIMARILY OVER EAST
CENTRAL AND SOUTH CENTRAL MINNESOTA INTO WEST CENTRAL WISCONSIN.

RUNOFF FROM THE ADDITIONAL RAINFALL MAY CAUSE OTHER RIVERS AND
SMALL STREAMS TO RISE TO BANK FULL OR PERHAPS ABOVE BANK FULL THIS
WEEK.

RAIN MAY CHANGE TO SNOW OVER WEST CENTRAL MINNESOTA TUESDAY
NIGHT. MINOR SNOW ACCUMULATIONS ARE POSSIBLE OVER WEST CENTRAL
MINNESOTA...MAINLY WEST OF WILLMAR AND MORRIS.

FINALLY...THERE ARE INDICATIONS THAT ANOTHER STORM SYSTEM IN THE
PLAINS COULD BRING ACCUMULATING SNOW TO PARTS OF THE AREA DURING
THE WEEKEND. IT IS TOO EARLY TO ESTIMATE SNOW AMOUNTS AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE OVER SOUTHWEST MINNESOTA
LATE THIS AFTERNOON AND EVENING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 flood, 2 heavy rain. Local standard time, as filed.

Flood, Chippewa

When
March 23, 9:00 AM CST to 10:00 PM CST
Where
Chippewa County, 1.2 mi SE of Milan to 1.02 mi SE of Milan
Cause
Heavy Rain
Reported by
County Official
Coordinates
45.110, -95.910

Township road washed out near Milan. Dry Weather Creek, north of Montevideo running very high.

Flood, Kandiyohi

When
March 23, 9:00 AM CST to 9:00 PM CST
Where
Kandiyohi County, 1.63 mi NW of Willmar to 0.55 mi N of Willmar
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
45.144, -95.077

Some roads partially covered in Willmar. Some low lying township roads north of Willmar covered with water.

Flood, Lac Qui Parle

When
March 23, 9:00 AM CST to 9:00 PM CST
Where
Lac Qui Parle County, 9 mi S of Marietta to 9.4 mi S of Marietta
Cause
Heavy Rain
Property damage
$250,000
Reported by
County Official
Coordinates
44.890, -96.420

Three township roads were closed due to flooding. In addition to the flooding, several roads and bridges needed repairs with county official estimating $250,000 in damages. This estimate was reported on March 29th.

Flood, Swift

When
March 23, 9:00 AM CST to 9:00 PM CST
Where
Swift County, 0.49 mi E of Benson to 0.44 mi SE of Benson
Cause
Ice Jam
Reported by
Emergency Manager
Coordinates
45.320, -95.610

An ice jam and debris was up against the railroad bridge over Chippewa River in the northwest side of Benson. Water was over a few township roads south and southwest of Benson.

Flood, Pope

When
March 23, 9:00 AM CST to 10:00 PM CST
Where
Pope County, 4.31 mi NE of New Prairie to 4.89 mi N of Starbuck
Cause
Heavy Rain / Snow Melt
Reported by
Newspaper
Coordinates
45.645, -95.608

The combination of rapid snowmelt and heavy rainfall during the morning, caused minor flooding across western Pope County where several township roads south of County Road 24, and north of Starbuck were closed.

Flood, Stearns

When
March 23, 1:00 PM CST to 9:00 PM CST
Where
Stearns County, 1.48 mi N of Fairhaven to 1.44 mi NNE of Fairhaven
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
45.341, -94.226

Many roads in and around Fairhaven were under two to four feet of running water. County Emergency Managers and other local officials reported that several other county roads throughout the county had minor flooding due to the 2.5 to 3 inch of rainfall.

In addition, sandbagging continued to take place in communities along the Sauk River Sauk Centre, Melrose, Cold Spring, Richmond, Waite Park.

The Minnesota Department of Transportation closed approximately 6 miles of State Highway 22 north of Richmond, from County Road 43 to Highway 23 until further notice because of water over the road from the Chain of Lakes and the Sauk River.

On March 31, after flood waters receded, county officials reported minor road damage throughout the county, with some minor home damage in Twin Lakes.

Flood, Todd

When
March 23, 3:00 PM CST to 10:00 PM CST
Where
Todd County, 2.48 mi WNW of Long Prairie to 2.2 mi E of Long Prairie
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
45.989, -94.914

Several reports of flooding along the Long Prairie River as the river began to crest, with one road partially closed due to flood waters.

Flood, Stevens

When
March 23, 3:00 PM CST to 10:00 PM CST
Where
Stevens County, Alberta to 2.84 mi NNE of Morris
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
45.570, -96.030

Due to rapid snow melt and locally heavy rainfall, several roads were closed due to flood waters.

Heavy Rain, Morrison

When
March 23, 5:00 PM CST
Where
Morrison County, 6.24 mi S of Hillman
Reported by
Trained Spotter
Coordinates
45.910, -93.890

A local spotter reported over two inches of rain in a short period of time.

Heavy Rain, Wright

When
March 23, 7:19 PM CST
Where
Wright County, 3.99 mi ENE of Maple Lake Muni Arpt
Reported by
Trained Spotter
Coordinates
45.260, -93.910

A local spotter reported over two inches of rainfall in a short period of time.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 152306, 152307, 152308, 152309, 162022, 152310, 161766, 161767, 152313, 152314.